MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 33MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 33MM; STAPLE, IMPLANTABLE
Model Number ECS33B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how many counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.Was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? if a leak was confirmed what was observed at the site of the leak? how was the leak addressed? what is the current status of the patient? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Event or Problem Description
It was reported that during a low anterior resection procedure the device was fired.Tissue was on the thicker side, but tissue was easily compressed to below the midpoint on the tissue compression scale.Stapler was fired by the pa, who has fired the manual circular many, many times.No unusual sounds were heard.After firing, surgeon noticed that the staple line separated.He noticed no staples intact in either the proximal or distal segments of the tissue.The knife had been deployed because there was a clean cut of both proximal and distal sections of tissue.Further dissection was done to reattempt the anastomosis.When a second ecs33b was fired, the pa shared that she tried to fire the device but was unable to complete the squeezing of the handle completely.The surgeon then went "below" to complete the firing.Similar to the first firing, there appeared to be no deployed staples with a cutting of the tissue.Surgeon said that there were two completely circumferential donuts, with not visible staples engaged in the donuts.The surgery was delayed by sixty minutes.A handsewn anastomosis was done, and a temporary diverting ileostomy.The procedure was completed, but only after the patient was given a temporary diverting ileostomy.Post operatively, to attempt to diagnose the stapler issue the surgeon used a new ecs33b to fire into a green towel, to examine staple formation.The surgeon examined malformed staples and feels that there is a deficiency in the lot of staplers.The towel and pictures of malformed staples are available to submit with this report.There were patient consequences.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 01/26/2023.D4: batch # 434a64.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs33b device arrived with no apparent damage.Only the anvil half washer was present, cut and there was no staples present, indicating that the device achieved a full firing stroke.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: the firing stroke must be completed.Do not partially fire the instrument.Incomplete firing can result in malformed staples, incomplete cut line, bleeding, and leakage from the staple line and/or difficulty removing the device.Ensure that the firing trigger is fully squeezed to ensure proper staple formation and cutting of tissue the event described could not be confirmed as the device performed without any difficulties.A manufacturing record evaluation was performed for the finished device batch number 434a64, and no non-conformances related to the reported complaint condition were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 01/10/2023.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 02/02/2023.Additional information was requested and the following was received: i have not been able to get any additional answers from the surgeon.

Brand Name
CIRCULAR MECH XL SEAL 33MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key15986600
Report Number3005075853-2022-08655
Device Sequence Number6089993
Product Code GDW
UDI-Device Identifier10705036022947
UDI-Public10705036022947
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Model NumberECS33B
Device Catalogue NumberECS33B
Device Lot NumberV95R5P
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer01/03/2023
01/23/2023
01/27/2023
Initial Report FDA Received Date12/15/2022
Supplement Report FDA Received Date01/10/2023
01/26/2023
02/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexFemale